Preteens  |  Teens  |  Adults  |  Medication safety  |  Medicines

Acne Treatments: Severe Allergic Reaction Warnings

The Bottom Line

The Food and Drug Administration (FDA) reported a number of cases of severe allergic reactions to acne medicines containing benzoyl peroxide or salicylic acid. Symptoms included chest tightness, trouble breathing, faintness, and severe swelling of the face, throat, lips, and tongue. Anyone with these symptoms should call 911 right away.

The Full Story

The Food and Drug Administration (FDA) issued a warning about the possibility of severe allergic reactions to skin medicines containing two common drugs used to treat acne: benzoyl peroxide and salicylic acid.

Acne is a familiar problem for most teens and many adults. Pimples, blackheads, and other types of eruptions appear on the face, neck, back, chest, and/or arms. The causes are:

  • increased sebum [oil] production;
  • the presence of a bacterium called Propionibacterium acnes;
  • shedding skin cells that, combined with sebum, block the pores; and 
  •  inflammation.

It was once thought that acne could be brought on by diet or stress, but that is not the case. Many acne treatments exist. The goals are to treat infection, treat inflammation, and remove the sebum and cell debris that clog pores. Over-the-counter and/or prescription preparations may be used, often in combination.

Common ingredients in topical [skin] acne medicines are benzoyl peroxide and salicylic acid. With normal use, they can cause drying and redness. In some people, for unknown reasons, products containing them are associated with severe allergic reactions. According to FDA, the symptoms can include "throat tightness, difficulty breathing, feeling faint, or swelling of the eyes, face, lips, or tongue" and hives or itching. FDA notes that these symptoms are different from the skin irritation expected with normal use. (There is no proof that benzoyl peroxide or salicylic acid is the actual cause of serious effects; it also could be inactive ingredients in the products or a combination of ingredients.)

Before using a topical product, a patch test is recommended. Label instructions will tell users how to apply a small amount of product, usually on the inside of the elbow, and observe the site for a few days. Discuss any reaction with a health provider before using the product more extensively.

It is important thing is to stop using these products if allergic symptoms occur. Hives or itching, as opposed to redness and irritation, are symptoms of allergic reactions. Users should call 911 right away for symptoms of severe allergies: chest tightness, trouble breathing, feeling faint, or swelling around the face and throat.

There are other acne products which can cause side effects.

  • Antibiotics are sometimes prescribed for topical use and/or internal use. The usual side effects of antibiotics can occur. Gastrointestinal effects and antibiotic resistance are possible.
  • Retinoids, a type of vitamin A product, can be used on the skin. This can be effective but very irritating.
  • Isotretinoin, a vitamin A product in pill form, is used for severe, persistent acne. It has been associated with birth defects, so meticulous attention to birth control is essential for women who take this drug.
  • If acne in women is worsened by hormonal changes, hormone treatment may be used, too.
  • Home remedies and herbal remedies have been tried. There is at least one case of lead poisoning in the literature, a woman who took a home-made Chinese medicine.

Acne medicines, like other medicines, need to be stored out of sight and reach of children. A 21-month-old child who swallowed some of her mother's isotretinoin required hospital treatment for a fast heart rate, rapid breathing, and high blood pressure.

If someone swallows an acne preparation, use the webPOISONCONTROL® online tool for guidance or call Poison Control at 1-800-222-1222 right away. If someone is having trouble breathing from any cause, always call 911 first.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


For More Information

Detailed information about acne, including causes and treatment (National Institute of Arthritis and Musculoskeletal and Skin Diseases)


References

Davis DAP, Kraus AL, Thompson GA, Olerich M, Odio MR. Percutaneous absorption of salicylic acid after repeated (14-day) in vivo administration to normal, acnegenic or aged human skin. J Pharm Sciences. 1997;86:896-899.

Fung HT, Fung CW, Kam CW. Lead poisoning after ingestion of home-made Chinese medicines. Emerg Med. 2003;15:518-520.

Munter DW, Wilkinson JA. Isotretinoin ingestion in a pediatric patient. J Emerg Med. 1988;6:273-275.

Leyden JJ, Del Rosso JQ, Webster GF. Clinical considerations in the treatment of acne vulgaris and other inflammatory skin disorders: a status report. Derm Clin. 2007;27:1-15.

Prevost N, English JC III. Isotretinoin: update on controversial issues. J Pediatr Adolesc Gynecol. 2013;26:290-293.

Tanghetti EA, Popp KF. A current review of topical benzoyl peroxide: new perspectives on formulation and utilization. Dermatol Clin. 2009;27:17-24.

U.S. Department of Health and Human Services. Silver Spring, MD: U.S. Food and Drug Administration. FDA warns of rare but serious hypersensitivity reactions with certain over-the-counter topical acne products; 2014 June 25 [cited 2014 Aug 14]; three screens.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Before using a new skin product, apply a small amount on the inside of your elbow (or follow test instructions on the label). If you have a skin reaction of any kind, check with the prescriber before using it again.
  • If you have itching, swelling, or hives, stop using the product immediately and call your doctor.
  • If you have chest tightness, trouble breathing, feel faint, or have swelling of your lips or face or eyes or tongue, call 911 for an immediate trip to the emergency room.

This Really Happened

A 26-year-old woman with acne began using a skin treatment that contained 10 percent benzoyl peroxide. Within 2 weeks, she developed red, itchy skin and severe swelling of her face. After a complete medical workup and extensive allergy testing, her doctors determined that benzoyl peroxide was the cause of her dangerous symptoms. Her symptoms cleared up when the drug was stopped.

Reference: Minciullo PL, Patafi M, Giannetto L, Ferlazzo B, Trombetta D, Saija A, et al. Allergic contact angioedema to benzoyl peroxide. J Clin Pharm Ther 2006;31:385-7.